Seizure Disorders in Adults with Intellectual Developmental Disabilities: Seizures Often Are a Lifelong Health Complication but They Can Also Begin during an Individual's Life Especially as the Person Ages

Article excerpt

Epilepsy is one of the more common neurological disorders and is particularly common in persons with developmental delays, cerebral palsy, autism and mental retardation. These same persons often suffer from seizures that are difficult to control with medications, resulting in the need for treatment with more than one medication.

Individuals with Intellectual and Developmental Disabilities (IDD) often have complex and fragile health complications during their lifetime. Cognitive impairment, challenging behaviors, gait dysfunction, and seizure disorders are common due to dysfunction of the developing brain.

Seizures often are a lifelong health complication but they can also begin during an individual's life especially as the person ages. Seizures in those with IDD may be atypical in presentation and can be confused with challenging behaviors such as Frontal lobe seizures, making the diagnosis and differentiation difficult to determine. An individual may have several different types of seizures such as those seen in Lennox-Gastaut syndrome. Seizures can be associated with a high risk of morbidly and mortality. Atonic seizures (Drop Attacks) are epileptic events in which the individual loses body tone and consciousness acutely causing the body to drop and fall which can result in severe bodily injury. Heart and respiratory complications can result due to seizures. Sudden Unexplained Death in Epilepsy (SUDEP) is a rare but tragic complication seen more in those individuals with uncontrolled seizures. Emergency room visits and hospitalizations are also not an uncommon occurrence in those with seizure disorders.

The risk of developing seizures can increase as we age. The typical aging process in people with IDD may be accelerated due to a number of factors. Adults with Down Syndrome have a significantly increased rate of Alzheimer's Disease by the time most reach 50 years old. Sensory impairment, gait and joint dysfunction, as well as frequent falls, are all very common in the aging IDD population. There is also a lack of awareness and attention towards preventive health issues in the older individual with DD. Many of these factors can lead to an increased frequency of seizures in the aging population. Seizures frequently occur in the younger IDD population due to acquired birth injuries as well as to genetic causes. Seizures secondary begin to occur in the aging brain often due to trauma, cerebrovascular disease and neurodegeneration. There is a much higher rate of Partial seizures in the aging group as compared to Primary Generalized seizures in the younger population.

Development of an unexplained "spell" or fall is not uncommon in someone with IDD. Syncope (faint), behavioral difficulties, and a change in someone's demeanor and level of awareness and alertness are not uncommon in those with IDD. Often the physical manifestations of these conditions can be confused with an epileptic seizure. The diagnosis of the "true" seizure disorder is challenging due to a number of factors. Elderly and poorly verbal adults with IDD may not be able to describe their symptoms, and witness accounts of the event by by-standers may not be reliable. Testing to try to uncover the nature of these events can be difficult. Cooperation and relaxation during MR imaging and EEG is most often impossible unless sedation and even conscious sedation by an Anesthesiologist is made available. These additional measures, however, may add unwarranted risks. Diagnostic overshadowing can also occur. The care provider may attribute the noted changes as being simply due to the persons IDD rather than an underlying potentially medically harmful complication.

[ILLUSTRATION OMITTED]

Once a seizure diagnosis is confirmed, pharmacologic measures are employed to control these events and thereby reduce and prevent any associated injuries from a seizure. Anti-Epileptic Drug (AED) usage can be challenging due to possible adverse events such as that with polypharmacy as well as an altered metabolism as the individual ages. …